Kansas, 2008

Damaging Wind in Kansas, August 30, 2008

August 30, 2008 · NWS GID · 1 event in 1 county or zone

A few scattered evening thunderstorms developed across north central Kansas as an upper level disturbance cross the Central Plains. These thunderstorms produces some gusty winds, including a 60 mph gust reported in Osborne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A few scattered evening thunderstorms developed across north central Kansas as an upper level disturbance cross the Central Plains. These thunderstorms produces some gusty winds, including a 60 mph gust reported in Osborne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 30, 5:29 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 30, 5:29 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
629 PM CDT SAT AUG 30 2008

.AVIATION...00Z TAF. VFR CONDITIONS ARE EXPECTED WITH RESPECT TO
CLOUDS/VSBYS. COULD BE A HINT AT SOME LOW CLOUDS AROUND DAWN
SUNDAY BUT NOT CONFIDENT ENOUGH TO ADD TO THE FORECAST. WINDS WILL
BE THE MAIN STORY...AS THEY HOLD NEAR 12KTS OVERNIGHT...BUT RAMP
UP TO ABOVE 20KTS SUSTAINED BY SUNDAY AFTERNOON WITH GUSTS OVER
30KTS.

&&

.PREV DISCUSSION... /ISSUED 251 PM CDT SAT AUG 30 2008/

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.  FOCUS IS ON THE
POTENTIAL FOR A STORM OR TWO TONIGHT...FOLLOWED BY STRONG SOUTHERLY
WINDS ON SUNDAY. THE PATTERN FEATURED AN UPPER RIDGE AXIS ACROSS
THE SOUTHERN PLAINS WITH SOUTHWESTERLY FLOW ACROSS THE CENTRAL
PLAINS...WITH MAIN WESTERLIES LOCATED ACROSS THE NORTHERN THIRD OF
THE CONUS. THE NEXT TROUGH WAS DIGGING INTO THE PACIFIC NORTHWEST.

MOISTURE HAS RETURNED NORTH INTO OUR REGION AIDED BY GUSTY SOUTHERLY
WINDS IN A STRENGTHENING SURFACE GRADIENT AS A LOW PRESSURE TROUGH
DEEPENS ALONG THE HIGH PLAINS.  DECENT THETA E ADVECTION THROUGH THE
REMAINDER OF THE DAY INTO TONIGHT IN COMBINATION WITH A SHORTWAVE
TROUGH MOVING OUT OF COLORADO MAY GENERATE A STORM OR TWO.  THE
MOISTURE AXIS HAS EXPANDED FARTHER NORTH AND EAST THAN MODEL PROGS
AND HAVE EXPANDED POPS TO ACCOUNT FOR THIS TREND.  HAVE KEPT SUNDAY
DRY FOR NOW...BUT MAY SEE A LINGERING SHOWER IN THE MORNING...OR
POTENTIALLY AN OUTSIDE CHC OF REDEVELOPMENT IN OUR SOUTH IN THE AFTN.

WINDS ON SUNDAY WILL BE STRONG IN THE TIGHTENING GRADIENT AS THE
SURFACE LOW DEEPENS FURTHER IN THE HIGH PLAINS.  UNIDIRECTIONAL WIND
COMPONENT IS IN PLACE AND H85 WIND PROGS AVERAGE 35 TO 40KTS...AND
FORECAST SOUNDINGS INDICATE MIXING TO AROUND H8.  THIS WILL RESULT
IN EVEN STRONGER WINDS THAN TODAYS...AND WILL BE AT BORDERLINE WIND
ADVISORY CRITERIA.  NEXT SHIFT WILL NEED TO MONITOR TRENDS OF THIS
FOR POSSIBLE HEADLINE.

TEMPERATURES WILL BE WARM IN THE STRONG MIXING CONDITIONS WITH HIGHS
GENERALLY REACHING THE UPPER 80S TO THE LOWER 90S.  THE SOUTHERLY
WINDS REMAIN STEADY SUNDAY NIGHT WHICH WILL KEEP LOW TEMPS WARM IN
THE UPPER 60S TO AROUND 70F.

LONG TERM...FOR 12Z MONDAY THROUGH NEXT SATURDAY.

THE UPPER PATTERN WILL CONTINUE TO AMPLIFY ACROSS THE CONUS MONDAY
AS A DEEP UPPER WAVE DIGS ACROSS THE INTERMOUNTAIN WEST WHILE A
LARGE RIDGE DEVELOPS OVER THE EAST.  IN RESPONSE TO THE UPPER TROUGH
DIGGING OVER THE WEST...AN AREA OF LOW PRESSURE IS SHOWN TO SLIDE
SLOWLY NORTHEAST FROM THE BLACK HILLS REGION MONDAY MORNING...TO
SOUTHERN CANADA BY MONDAY EVENING.  THIS SYSTEM WILL DRAPE A COLD
FRONT SOUTH FROM THE UPPER MIDWEST INTO THE CENTRAL HIGH PLAINS.
AHEAD OF THIS SYSTEM...ANOTHER WARM AND WINDY DAY LOOKS TO BE ON TAP
FOR THE FORECAST AREA THROUGH MONDAY EVENING.  GOOD MIXING ALONG
WITH A DECENT PRESSURE GRADIENT MAY BRING BORDERLINE ADVISORY LEVEL
WIND SPEEDS. BUFKIT MOMENTUM TRANSFER SHOWS MEAN LAYER WINDS MONDAY
AFTERNOON BETWEEN 25 TO 30 KNOTS WITH GUST POTENTIAL UP TO 35 KNOTS.
WILL HOLD OFF FOR NOW ON INCREASING WIND SPEEDS ABOVE 25 KNOTS BUT
THIS POTENTIAL FOR HIGHER WINDS WILL HAVE TO BE WATCHED CLOSELY.
TEMPERATURE WISE...WITH 850MB TEMPS OF +20 TO +25C PRESENT...WILL
AIM FOR HIGHS IN THE UPPER 80S TO LOWER 90S.

MONDAY NIGHT THROUGH WEDNESDAY IS THEN EXPECTED TO TURN MORE ACTIVE
ACROSS THE AREA AS THE UPPER TROUGH OVER THE WESTERN CONUS...LIFTS
NORTHEAST INTO THE NORTHERN PLAINS.  THIS WILL PUSH THE
AFOREMENTIONED FRONT SOUTHWARD ACROSS THE CENTRAL PLAINS STARTING
MONDAY NIGHT AND EXITING THE AREA BY TUESDAY EVENING.  THE THREAT
FOR THUNDERSTORMS APPEARS OBVIOUS IN THIS CASE...ESPECIALLY ON
TUESDAY...ALTHOUGH THE MAIN QUESTION IS IF THE REMAINS OF GUSTAV
WILL INTERACT WITH THIS BOUNDARY TO BRING WIDESPREAD HEAVY RAIN AND
THUNDERSTORMS.  LATEST ECMWF AND GFS DIFFER CONSIDERABLY WITH THE
TRACK OF GUSTAV AS THE GFS LEAVES THE SYSTEM OVER THE SOUTHERN PLAINS
WHILE THE ECMWF LIFTS IT QUICKLY NORTH INTO THE LOWER MISSOURI RIVER
VALLEY.  IN EITHER SCENARIO...THE BULK OF THE TROPICAL MOISTURE IS
TAKEN UP EAST/SOUTHEAST OF THE FORECAST AREA AS THE FRONT SLIDES
THROUGH THE CWA BEFORE GUSTAV BEGINS TO INTERACT WITH THIS
BOUNDARY.  BASED ON THIS SETUP...WILL START WITH A SLIGHT CHANCE FOR
THUNDERSTORMS STARTING MONDAY NIGHT WITH THE HIGHEST THREAT TUESDAY
INTO TUESDAY NIGHT WITH A LINGERING THREAT FOR STORMS SOUTH OF A
GRAND ISLAND TO ALMA LINE ON WEDNESDAY.

MANY QUESTIONS THEN EXIST FOR THE AREA THURSDAY THROUGH SATURDAY AS
THE MODELS STILL STRUGGLE WITH THE REMAINS OF GUSTAV.  HOWEVER...THE
ECWMF...GFS AND UKMET ALL SHOW ANOTHER POTENT TROUGH DIVING
SOUTHEAST FROM WESTERN CANADA INTO THE CENTRAL PLAINS BY SATURDAY.
IN THEORY THIS SHOULD PUSH A BOUNDARY ACROSS THE AREA FRIDAY INTO
SATURDAY.  WILL INSERT A THREAT FOR THUNDERSTORMS ON FRIDAY/FRIDAY
NIGHT...BUT THIS COULD EASILY BECOME SATURDAY/SATURDAY NIGHT IF THIS
WAVE ENDS UP MOVING SLOWER THAN FCST BY THE MODELS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 30, 1:57 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
257 PM CDT SAT AUG 30 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
311200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
257 PM CDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
THIS EVENING AND OVERNIGHT. HOWEVER...WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A CHANCE FOR THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA
STARTING MONDAY NIGHT AND LASTING THROUGH WEDNESDAY. LOCALLY HEAVY
RAINFALL MAY PRODUCE SOME FLOODING PROBLEMS TUESDAY INTO TUESDAY NIGHT.

AN ADDITIONAL CHANCE FOR THUNDERSTORMS WILL EXIST FRIDAY INTO
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 30, 5:42 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
642 PM CDT SAT AUG 30 2008

KSZ018-310015-
OSBORNE-
642 PM CDT SAT AUG 30 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  CENTRAL OSBORNE COUNTY IN NORTH CENTRAL KANSAS

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LURAY...OR 43 MILES SOUTHWEST OF BELOIT...
AND MOVING NORTH AT 30 MPH.

* THE THUNDERSTORM WILL TRACK ALONG HIGHWAY 281 INTO...
  RURAL SOUTHERN OSBORNE COUNTY BY 650 PM CDT
  RURAL CENTRAL OSBORNE COUNTY BY 710 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PFANNKUCH

The radar

The Grand Island radar (KUEX), 128 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Osborne

When
August 30, 5:55 PM CST
Where
Osborne County, 8.94 mi SE of Covert
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.190, -98.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131284.